Jump to content
Sign in to follow this  
DartmouthDave

The Bad knee and the Valium OD

Recommended Posts

Hello,

You are dispatched for a STAT transfer from a small community hospital to the local University Hospital for a ICU consult. Transport time is 30-40 minutes. The reason for the transfer is a post-op NSTEMI.

The patient is a 62 year-old male with a history of smoking (1 pack x 40 years), ETOH (daily), HTN, DM, Dyslipemia, angina and depression. Mr. Smith fell (while drunk) and fractured his right patella.

He was admitted under Surgery three days ago. On day 2 he had ORIF was done and his right leg placed in a orthopedic brace. That evening he started to show signs and symptoms of ETOH withdrawal and was started on Valium IV PRN.

The nurse states that by the evening of day three the patient's clinical condition worsened with a decreasing LOC, BP, Spo2 as well as a positive Troponin. Prior to this the patient was very agitated and violent. Trying to punch and hit staff. Trying to climb out of bed. Pulled out numerous IV and his foley cath as well. Large dose of Valium have failed to settle the patient (in total 600mg of IV Valium have been given over the last 48 hours or so).

He is to be transfer for a CCU consult for a NSTEMI.

He VS, labs, xray, medications are as follows:

GCS: 7/15 (E1 V2 M5)

Pupils: 3mm + Reactive

Motor: Strong x 3 (right leg is in a brace)

HR: NSR with long OT, numerous PVC and ST depressions

BP: 100/52

Temp: 38.5

Resp: 32-38 Increased WOB and gurgling in back of airway

SpO2: 86-87% on FiO2 100% (high flow system)

Lungs: wheezing and course crackles (gurgling in back of throat)

Na 140

K 3.0

Hg 102

Mg .8

Tn .08

BGL 15.8

ABG (ph/o2/co2/be) is 7.1/60/70/-11

CXR shows pulmonary edema

Med are ASA 81mg, Plavix 300mg, Enoxaparin 80mg, Nicoderm Patch 21mg, Synthroid 0.05mg, Valium PRN (total dose 600mg IV)

He has one 20G IV with NS+20KCK @ 50cc/hr

Cheers...

Edited by DartmouthDave

Share this post


Link to post
Share on other sites

This patient needs emergent intubation for airway protection. Why the ICU hasn't done it is beyond me (also wondering what idiot doctor ordered >10mg of Valium q1hr PRN [600mg/48hr=12.5mg per hr] without a secured airway instead of seroquel and Haldol). Depending on local policy (and after consultation with my shift supervisor), I would refuse the hospital-to-hospital transfer of an unstable patient.

Question for the nursing staff... Have they given any Romazicon? Results?

Treatment for patient:

Suction and secure airway

Provide for adequate oxygenation

Consider Romazicon if not already attempted in ICU

Have defibrillator standing by

Share this post


Link to post
Share on other sites

Considering the recent surgery and the immobilization of the leg, I would look for a possible DVT and/or pulmonary embolus.Is there any swelling in the rt leg? I would consider Lasix for the pulmonary edema and Romazicon for the benzo overdose. Also I would consider RSI to protect the airway.

Share this post


Link to post
Share on other sites

This patient needs emergent intubation for airway protection. Why the ICU hasn't done it is beyond me (also wondering what idiot doctor ordered >10mg of Valium q1hr PRN [600mg/48hr=12.5mg per hr] without a secured airway instead of seroquel and Haldol). Depending on local policy (and after consultation with my shift supervisor), I would refuse the hospital-to-hospital transfer of an unstable patient.

Question for the nursing staff... Have they given any Romazicon? Results?

Treatment for patient:

Suction and secure airway

Provide for adequate oxygenation

Consider Romazicon if not already attempted in ICU

Have defibrillator standing by

Hello MedicRN,

For the sake of the scenario this small community dose not have an ICU. Reasonable position on refusal of transfer due to the patient's condition as well. But, lets just say your team has to run with it. =)

You speak with the Nursing staff. The order was Valium 5-10mg IV PRN for withdrawal. Which, has lead to this patient receiving a massive 600mg.

You suction thick secretions from the back of the airway and the gurgling is gone, for now.

Cheers

Share this post


Link to post
Share on other sites

Considering the recent surgery and the immobilization of the leg, I would look for a possible DVT and/or pulmonary embolus.Is there any swelling in the rt leg? I would consider Lasix for the pulmonary edema and Romazicon for the benzo overdose. Also I would consider RSI to protect the airway.

Nello BoCat9,

You take a close look at the patients and find a negative Holman's Sign.

You speak with the nurse and review the patient flow sheet and it appears that the has been a gradual decline in the patient's LOC and respiratory status post operative. Not a rapid change.

You and MedicRN suggested some Flumazenil. For the sake of argument it isn't available.

Cheers

Share this post


Link to post
Share on other sites
Sign in to follow this  

×
×
  • Create New...